In recent years the United States has seen a surge in the severity and reach of those affected by the opioid epidemic. According to the Surgeon General Jerome Adams, the number of overdose deaths from prescription and illicit opioids doubled from 21,089 in the year 2010 to 42,249 in 2016. When reading reports made by the U.S. Department of Health and Human Services, it is made quite clear that the department attributes a vast number of these deaths to increasingly widespread illegally produced fentanyl along with other synthetic opioid substances.
With increasingly more dangerous concoctions of drugs being sold on the streets it’s clear why opioid addiction has not only become a compounded problem but deadlier as well. One of the biggest silent killers within the opioid crisis as a whole are accidental deaths that occur when illicit or prescription opiates are mixed with benzodiazepines (of which anxiety and sleep medications are comprised) with opioids of any kind. Of all forms of opioid use, heroin is by far the deadliest and most highly addictive. It can be sniffed, smoked, and snorted depending on the preference of the addict and purity of the drug.
Heroin is normally the end-point for an opioid user and oftentimes is the last drug in a series that an individual addicted to opiates will begin using. Codeine, hydrocodone, and oxycodone are all common gateway drugs that lay the path towards deadly heroin addiction. For an opioid addict, the wide availability and cheap cost compared to prescription drugs are what makes heroin so dangerous. Those who are already hooked on opioids require daily use or else the body experiences harsh withdrawal symptoms. The longer an opioid addict has been using heroin, the more severe withdrawal symptoms become, feeding the cycle of addiction. Heroin can go by a number of street names, but the scientific name of the substance from which heroine is derived is diacetylmorphine. Morphine naturally occurs in a resinous sap found within the seeds of opium poppy plants. Some street names for Heroin to be aware of are as follows:
Forms of Usage
There are a few different ways that heroin users enter the drug into their bloodstream. Smoking, injecting, or snorting are all methods commonly used by addicts due the decreased time it takes for the drug to enter their bloodstream and reach the pleasure centers of their brain. If a user were to ingest the drug, for example, only a part of the dose would reach their neuro receptors. This is why vein collapse, liver failure, kidney failure, and respiratory failure are all-to common deadly aspects of a heroin overdoses. New users may only seek out the highest purity heroin which can be snorted or smoke in a glass pipe or in a cigarette form. Once a user becomes accustomed to lower purity forms of heroin, such as black tar heroin, that is the usually the point at which an addict will become accustomed to or resort to injecting the drug into their bloodstream. The fact that injection users gain a tolerance to the drug exponentially faster also adds a layer of complication to heroin addiction.
Mainlining heroin, also known as shooting heroin, can become a ritualistic aspect of the user’s life. Just like a nicotine smoker will carry a pack of cigarettes and a lighter, the paraphernalia used to heat and inject the drug are almost always carried on the person. Just like smoking a cigarette daily, so too does heroin become a ritualistic part of a user’s daily routine or lack thereof. Normally, heroin is placed in a spoon along with citric acid and water and is heated from the underside using a lighter until it becomes liquid. So too does the process of laying out the items used in the injection of heroin become a process and a habit. A cotton swab or cigarette filter is commonly placed on the edge of the hot spoon to draw up the liquid. Subsequently, the user draws up the liquid with the syringe through the filter in order to get rid of any impurities. Most commonly a user will tie a shoelace or belt around their upper arm like a tourniquet. Doing so causes their veins to bulge and makes the injection process easier. New users usually start with their arms for ease of access, but after repeated use veins may collapse and become unusable for drug injection. Signs of an overdose include a lowered heart rate, shallow breathing, and unconsciousness.